KFL&A Public Health has released a statement warning residents of an increased risk of drug overdoses, poisoning, and death in the Kingston, Frontenac, and Lennox & Addington region.
According to the local health agency, local harm reduction programs report that people using fentanyl and crystal methamphetamine (with no specific colour of substances noted) are experiencing drug overdoses and case fatalities at an increased rate. Drug poisoning presentations include shallow or no breathing.
KFL&A Public Health is urging people who use drugs to never use alone, avoid mixing drugs, start with test amounts, and to have a naloxone kit, according to the statement from the agency. In some cases, multiple doses of naloxone may be needed to reverse an overdose, Public Health said. Residents are encouraged to call 911 if an overdose is suspected.
“Using drugs alone is a major risk factor for experiencing a fatal overdose and is not recommended, even with the risk of COVID-19,” the statement reads. “Instead, practice physical distancing when using drugs around other people and make sure someone is present who knows how to use naloxone and call 911. If you are alone, connect virtually with someone that can call for help or call the National Overdose Response Service – an anonymous, non-judgemental, support line available 24/7 that can call for help if needed.”
The Consumption and Treatment Service, located within the Integrated Care Hub at 661 Montreal Street in Kingston, is open 7 days a week from 11 a.m. to 7 p.m. and provides a safe and supportive place where anyone who wants to consume drugs can do so under the supervision of people who are trained to respond to drug poisonings, KFL&A Public Health stated. The Rapid Access Addictions Medicine Clinic at Street Health Centre is open by appointment, Monday to Friday from 9 a.m. to 12 p.m. and 1 to 4 p.m., to provide individuals with support in getting help for a substance use disorder. For more information about support options, visit KFL&A Public Health’s Getting Help webpage.
All residents are encouraged by Public Health to be aware of the signs of an opioid overdose and pick up a free naloxone kit.
Public Health reminds residents that an overdose is a medical emergency. Anyone who suspects or witnesses an overdose should call 911. The Good Samaritan Drug Overdose Act provides some legal protection against simple drug possession charges for anyone who experiences, witnesses, or responds to an overdose and calls 911.